#hypertension_vascular_health

Dizzy on Standing? Don’t Blame the First-Line Pills

Medically Reviewed by Dr. Şekip Altunkan on Oct 23, 2026.
Medical illustration from Vitals Daily

Key Takeaway

In 863 adults with an average age of 84, the standard first-line blood pressure drugs (ACE inhibitors, ARBs, amlodipine-type calcium channel blockers and thiazide diuretics) were not linked to blood pressure drops on standing or to dizziness. Alpha blockers and combined alpha-beta blockers were. When an older adult gets lightheaded after standing up, the drug list deserves a careful look before anyone stops the foundational medications.

The Wrong Pill on the Chopping Block

Picture an 86-year-old woman in a clinic exam room. She tells her doctor that the room tilts when she gets out of bed. Her daughter mentions a near-fall last week. The doctor reaches for the obvious fix and stops her lisinopril, the pill that has protected her heart, brain and kidneys for 15 years.

It feels like caution. It may be a mistake, and the drug that actually deserves suspicion can stay on her list untouched. That is the warning in new research on the drugs most often blamed for the dizziness older adults feel when they stand.

The problem has a…

Medically reviewed by

Dr. Şekip Altunkan

Dr. Şekip Altunkan is an internal medicine specialist with extensive clinical experience. He trained at Hacettepe University Faculty of Medicine and later served as an Associate Professor in Internal Medicine. He founded and led the Metropol Internal Medicine and Hypertension Clinic in Ankara, pioneering non-invasive Electron Beam Tomography (EBT) cardiac imaging, arterial-stiffness measurement, and nationwide Holter monitoring. He currently practices at his private clinic in Ankara, focusing on hypertension, vascular health, cholesterol, diabetes and heart disease. He has published widely in national and international journals, serves as a peer reviewer for several international journals, and is the author of the book "Questions and Answers on Hypertension."

Share this article